"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

Risperidone-Induced Amenorrhea in Floridly Psychotic Female



Abstract

Despite the high prevalence of hyperprolactinemia in patients receiving antipsychotic medications, its side effects are often neglected. In patients receiving risperidone, the incidence of menstrual abnormalities is relatively small. Our patient was a 44-year-old, Haitian female whose total course of hospitalization was nine months, during most of which she remained floridly psychotic with low cognitive function with waxing and waning symptoms. She developed hyperprolactinemia and amenorrhea on risperidone. She was treated and discharged to the state mental hospital. Menstrual abnormalities cause psychological distress in women. In women, hyperprolactinemia can cause sexual and reproductive dysfunction. Chronic hyperprolactinemia can predispose to osteoporosis and cardiovascular disease. Clinicians should be vigilant about the consequences when prescribing medications for women, particularly those suffering from a psychotic disorder.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

Risperidone-Induced Amenorrhea in Floridly Psychotic Female


Author Information

Shanila Shagufta

New York Medical College, Kings County Hospital

Inpatient Psychiatry, Kings County Hospital Center

Faiza Farooq Corresponding Author

Psychiatry, Kings County Hospital Center

Ali M. Khan

Psychiatry, Kings County Hospital Center

Kamil Dar

Psychiatry, Services Hospital, Services Institute of Medical Sciences, Lahore, Pakistan

Abdul Mohit

Behavioral Health, Kings County Hospital Center


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: The authors have declared that no conflicts of interest exist.


Share
Case report
peer-reviewed

Risperidone-Induced Amenorrhea in Floridly Psychotic Female

  • Author Information
    Shanila Shagufta

    New York Medical College, Kings County Hospital

    Inpatient Psychiatry, Kings County Hospital Center

    Faiza Farooq Corresponding Author

    Psychiatry, Kings County Hospital Center

    Ali M. Khan

    Psychiatry, Kings County Hospital Center

    Kamil Dar

    Psychiatry, Services Hospital, Services Institute of Medical Sciences, Lahore, Pakistan

    Abdul Mohit

    Behavioral Health, Kings County Hospital Center


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: The authors have declared that no conflicts of interest exist.

    Acknowledgements


    Article Information

    Published: September 13, 2017

    DOI

    10.7759/cureus.1683

    Cite this article as:

    Shagufta S, Farooq F, Khan A M, et al. (September 13, 2017) Risperidone-Induced Amenorrhea in Floridly Psychotic Female. Cureus 9(9): e1683. doi:10.7759/cureus.1683

    Publication history

    Received by Cureus: August 23, 2017
    Peer review began: September 10, 2017
    Peer review concluded: September 11, 2017
    Published: September 13, 2017

    Copyright

    © Copyright 2017
    Shagufta et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Despite the high prevalence of hyperprolactinemia in patients receiving antipsychotic medications, its side effects are often neglected. In patients receiving risperidone, the incidence of menstrual abnormalities is relatively small. Our patient was a 44-year-old, Haitian female whose total course of hospitalization was nine months, during most of which she remained floridly psychotic with low cognitive function with waxing and waning symptoms. She developed hyperprolactinemia and amenorrhea on risperidone. She was treated and discharged to the state mental hospital. Menstrual abnormalities cause psychological distress in women. In women, hyperprolactinemia can cause sexual and reproductive dysfunction. Chronic hyperprolactinemia can predispose to osteoporosis and cardiovascular disease. Clinicians should be vigilant about the consequences when prescribing medications for women, particularly those suffering from a psychotic disorder.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Shanila Shagufta, M.D.

New York Medical College, Kings County Hospital

Faiza Farooq

Psychiatry, Kings County Hospital Center

For correspondence:
faiza_2201@hotmail.com

Ali M. Khan

Psychiatry, Kings County Hospital Center

Kamil Dar, M.D.

Psychiatry, Services Hospital, Services Institute of Medical Sciences, Lahore, Pakistan

Abdul Mohit

Behavioral Health, Kings County Hospital Center

Shanila Shagufta, M.D.

New York Medical College, Kings County Hospital

Faiza Farooq

Psychiatry, Kings County Hospital Center

For correspondence:
faiza_2201@hotmail.com

Ali M. Khan

Psychiatry, Kings County Hospital Center

Kamil Dar, M.D.

Psychiatry, Services Hospital, Services Institute of Medical Sciences, Lahore, Pakistan

Abdul Mohit

Behavioral Health, Kings County Hospital Center